Advanced search
1 file | 211.65 KB Add to list

Fatal acute pulmonary injury associated with everolimus

Pieter Depuydt (UGent) , JOKE NOLLET (UGent) , Dominique Benoit (UGent) , Marleen Praet (UGent) and Frank Caes (UGent)
Author
Organization
Abstract
OBJECTIVE: To report a case of fatal alveolar hemorrhage associated with the use of everolimus in a patient who underwent a solid organ transplant. CASE SUMMARY: In a 71-year-old cardiac transplant patient, cyclosporine was replaced with everolimus because of worsening renal function. Over the following weeks, the patient developed nonproductive cough and increasing dyspnea. His condition deteriorated to acute respiratory failure with hemoptysis, requiring hospital admission. Bilateral patchy alveolar infiltrates were apparent on chest X-ray and computed tomography. Cardiac failure was ruled out and empiric antimicrobial therapy was initiated. Additional extensive workup could not document opportunistic infection. Everolimus was discontinued and high-dose corticosteroid therapy was initiated. Despite this, the patient required invasive mechanical ventilation and died because of refractory massive hemoptysis. Autopsy revealed diffuse alveolar hemorrhage. DISCUSSION: Everolimus is a mammalian target of rapamycin inhibitor approved for use as an immunosuppressant and antineoplastic agent. Its main advantage over calcineurin inhibitors (tacrolimus and cyclosporine) is a distinct safety profile. Although it has become clear that everolimus induces pulmonary toxicity more frequently than initially thought, most published cases thus far represented mild and reversible disease, and none was fatal. Here, we report a case of pulmonary toxicity developing over weeks following the introduction of everolimus, in which a fatal outcome could not be prevented by drug withdrawal and corticosteroid treatment. The association of everolimus and this syndrome was probable according to the Naranjo probability scale. CONCLUSIONS: This case indicates that with the increasing use of everolimus, clinicians should be aware of the rare, but life-threatening manifestation of pulmonary toxicity.

Downloads

  • (...).pdf
    • full text
    • |
    • UGent only
    • |
    • PDF
    • |
    • 211.65 KB

Citation

Please use this url to cite or link to this publication:

MLA
Depuydt, Pieter, JOKE NOLLET, Dominique Benoit, et al. “Fatal Acute Pulmonary Injury Associated with Everolimus.” ANNALS OF PHARMACOTHERAPY 46.3 (2012): n. pag. Print.
APA
Depuydt, Pieter, NOLLET, J., Benoit, D., Praet, M., & Caes, F. (2012). Fatal acute pulmonary injury associated with everolimus. ANNALS OF PHARMACOTHERAPY, 46(3).
Chicago author-date
Depuydt, Pieter, JOKE NOLLET, Dominique Benoit, Marleen Praet, and Frank Caes. 2012. “Fatal Acute Pulmonary Injury Associated with Everolimus.” Annals of Pharmacotherapy 46 (3).
Chicago author-date (all authors)
Depuydt, Pieter, JOKE NOLLET, Dominique Benoit, Marleen Praet, and Frank Caes. 2012. “Fatal Acute Pulmonary Injury Associated with Everolimus.” Annals of Pharmacotherapy 46 (3).
Vancouver
1.
Depuydt P, NOLLET J, Benoit D, Praet M, Caes F. Fatal acute pulmonary injury associated with everolimus. ANNALS OF PHARMACOTHERAPY. 2012;46(3).
IEEE
[1]
P. Depuydt, J. NOLLET, D. Benoit, M. Praet, and F. Caes, “Fatal acute pulmonary injury associated with everolimus,” ANNALS OF PHARMACOTHERAPY, vol. 46, no. 3, 2012.
@article{3093077,
  abstract     = {OBJECTIVE: To report a case of fatal alveolar hemorrhage associated with the use of everolimus in a patient who underwent a solid organ transplant.
CASE SUMMARY: In a 71-year-old cardiac transplant patient, cyclosporine was replaced with everolimus because of worsening renal function. Over the following weeks, the patient developed nonproductive cough and increasing dyspnea. His condition deteriorated to acute respiratory failure with hemoptysis, requiring hospital admission. Bilateral patchy alveolar infiltrates were apparent on chest X-ray and computed tomography. Cardiac failure was ruled out and empiric antimicrobial therapy was initiated. Additional extensive workup could not document opportunistic infection. Everolimus was discontinued and high-dose corticosteroid therapy was initiated. Despite this, the patient required invasive mechanical ventilation and died because of refractory massive hemoptysis. Autopsy revealed diffuse alveolar hemorrhage.
DISCUSSION: Everolimus is a mammalian target of rapamycin inhibitor approved for use as an immunosuppressant and antineoplastic agent. Its main advantage over calcineurin inhibitors (tacrolimus and cyclosporine) is a distinct safety profile. Although it has become clear that everolimus induces pulmonary toxicity more frequently than initially thought, most published cases thus far represented mild and reversible disease, and none was fatal. Here, we report a case of pulmonary toxicity developing over weeks following the introduction of everolimus, in which a fatal outcome could not be prevented by drug withdrawal and corticosteroid treatment. The association of everolimus and this syndrome was probable according to the Naranjo probability scale.
CONCLUSIONS: This case indicates that with the increasing use of everolimus, clinicians should be aware of the rare, but life-threatening manifestation of pulmonary toxicity.},
  articleno    = {e7},
  author       = {Depuydt, Pieter and NOLLET, JOKE and Benoit, Dominique and Praet, Marleen and Caes, Frank},
  issn         = {1060-0280},
  journal      = {ANNALS OF PHARMACOTHERAPY},
  language     = {eng},
  number       = {3},
  pages        = {4},
  title        = {Fatal acute pulmonary injury associated with everolimus},
  url          = {http://dx.doi.org/10.1345/aph.1Q623},
  volume       = {46},
  year         = {2012},
}

Altmetric
View in Altmetric